Blog Post by Coach Julie
NCI Certified Nutrition Coach L1 & Certified Mindset Coach
Antibiotics are one of the miracles of modern medicine. They have been used in phenomenal, life saving ways. When used sparingly and appropriately, antibiotics can be life changing. However, recently antibiotic use has become a quick fix solution to a multitude of conditions and issues in traditional, Western medicine. The use of antibiotics is not without its fair share of side effects. When used inappropriately, your body can become resistant to the positive effects of the drugs and they can cause side effects that can affect your health long term. While this is true for anyone, these long term effects can be more prevalent when antibiotics are used in children 3 and under.
Children under 3 are still developing the most important, beneficial bacteria in their gut that forms their microbiota. Studies have shown that antibiotic use early in life or mother’s antibiotic use during pregnancy or lactation can cause gut dysbiosis of the child. This dysbiosis can have several different effects on the child both short term and long term.
The most common side effect of antibiotic use is diarrhea. While this is a more short term effect, it is the most obvious sign of microbiota disruption in children and adults alike.
Research has shown that early use of antibiotics can have a direct effect on body weight. Studies have shown a correlation between this type of drugs and an increased BMI by ages 4-7.
Interestingly, antibiotic use among young children has also been linked to immunity and food allergies. The studies have specifically noted that dairy allergies have been the most common type of food allergy in young children treated with antibiotics. Children that were breast fed by a mother who was treated with antibiotics during lactation also saw an increased risk for a dairy allergy, most commonly cow milk.
Antibiotic use in infancy is also a risk factor for allergic rhinitis and early onset childhood asthma.
Antibiotic use before one year of age had the highest risk of inflammatory bowel disease development. The risk, while still present, did decline through age 5.
Studies show a correlation between early antibiotic use and type 2 diabetes, however it is unclear if the antibiotics were prescribed over time to treat symptoms of undiagnosed type 2 diabetes or if the antibiotic use was the catalyst. Studies are still suggesting that it is due to the use of antibiotics.
Finally, and possibly the most concerning in my opinion, is that antibiotic use has been shown to increase the risk of certain types of cancers. The risk did increase with multiple rounds of antibiotics over time. Several cancers were listed. Among them: pancreatic, prostate, esophageal, gastric, lung and breast cancers.
The point here is to not fear antibiotics. You should be mindful of the frequency and dosage of the medications. You should also just be aware and be educated. Awareness is key. Don’t walk blindly into anything. Ask questions. Your doctor should have your best interest in mind and should be happy to answer questions. If not, you may need a new primary care physician.
Kayli is a certified personal trainer and online coach that specializes in fitness, wellness, nutrition, mindset, mobility and everything in between.